Oklahoma, 2009

Hail in Oklahoma, September 6, 2009

September 6, 2009 · NWS OUN · 1 event in 1 county or zone

Thunderstorms developed over southern Oklahoma, with one briefly becoming severe over Johnston county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed over southern Oklahoma, with one briefly becoming severe over Johnston county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 6, 12:36 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 6, 12:36 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
136 PM CDT SUN SEP 6 2009

.DISCUSSION...

THE WEAK AND LINGERING FRONT REMAINED OVER THE SOUTHERN THIRD OF
OKLAHOMA THIS AFTERNOON. ISOLATED SHOWERS ARE ONCE AGAIN EXPECTED
UNTIL SUNSET. THE SAME MECHANISMS OF THE LAST SEVERAL DAYS ARE IN
PLACE, BUT TODAY FARTHER SOUTH. WV IMAGERY AND THE GFS INDICATE
THE INFLUENCE OF THE UPPER TROUGH WILL BE EAST OF OKLAHOMA BY
TOMORROW. YET THE HUMID AIRMASS WILL REMAIN IN PLACE AT LEAST
THROUGH MID-WEEK. HOTTER AS WELL AS THE WESTERN RIDGE BUILDS OVER
THE PLAINS. THE NEXT GOOD CHANCE FOR RAIN COMES WEDNESDAY INTO THE
WEEKEND WHEN A TROUGH PASSING THROUGH THE NORTHERN PLAINS BRINGS A
FRONT INTO OKLAHOMA. THIS WILL ALLOW BOUNDARY LAYER UPSLOPE TO
ORGANIZE AND STEERING FLOW IS EXPECTED TO BRING RAIN AT NIGHT AND
EARLY MORNING WEDNESDAY AND THURSDAY. BY FRIDAY ANOTHER FRONT IS
EXPECTED WHEN YET ANOTHER IN THIS SERIES OF UPPER LOWS TAKES
POSITION IN THE MISSOURI RIVER VALLEY. THE WEEKEND IS EXPECTED TO
BE A LITTLE COOLER WITH MORE CLOUDS AND PERIODIC SHOWERS
INFLUENCED BY THE UPPER TROUGH.

 &&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  90  66  92 /  10  10  10  10
HOBART OK         67  92  67  93 /  10  10  10  20
WICHITA FALLS TX  68  94  70  94 /  10  10  10  10
GAGE OK           63  92  65  92 /  10  10  20  20
PONCA CITY OK     64  87  67  89 /  10  10  10  10
DURANT OK         67  92  68  93 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/09
Hazardous weather outlook, Sep 6, 2:16 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT SUN SEP 6 2009

OKZ004>048-050>052-TXZ083>090-071000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
316 PM CDT SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE UNLIKELY THROUGH TONIGHT.

DISCUSSION...
COOL AIR ALOFT... ASSOCIATED WITH AN UPPER LEVEL STORM SYSTEM
LOCATED OVER THE MISSISSIPPI VALLEY... ALONG WITH A MOIST AIRMASS
OVER THE SOUTHERN PLAINS... WILL SUPPORT ISOLATED THUNDERSTORMS
TODAY ACROSS MAINLY WESTERN NORTH TEXAS AND THE SOUTHERN HALF OF
OKLAHOMA. HOWEVER... VERY WEAK WINDS ALOFT AND THE LACK OF A FOCUS
FOR SUSTAINED LIFT WILL KEEP THE CHANCE FOR SEVERE STORMS VERY LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY SEP 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
ACROSS WESTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS AS A
WEAK UPPER LEVEL LOW MOVES OUT OF THE SOUTHERN ROCKIES INTO THE
PLAINS.

A COLD FRONT WILL APPROACH THE AREA LATE WEDNESDAY INTO THURSDAY
BRINGING ANOTHER CHANCE OF THUNDERSTORMS TO OKLAHOMA AND WESTERN
NORTH TEXAS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE
END OF NEXT WEEK. THE CHANCE OF SEVERE WEATHER WILL REMAIN LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.

30/03

In the hours before

Special weather statement, Sep 6, 12:39 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
139 PM CDT SUN SEP 6 2009

OKZ038-061915-
COMANCHE OK-
139 PM CDT SUN SEP 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF FORT SILL AND
ANOTHER 5 MILES NORTHEAST OF MEERS AT 138 PM CDT...MOVING SOUTHEAST
AT 5 MPH.

VERY HEAVY RAINFALL ASSOCIATED WITH THE SLOW MOVEMENT OF THESE
THUNDERSTORMS MAY CAUSE MINOR FLOODING. SMALL HAIL MAY ALSO OCCUR.

WR
LAT...LON 3455 9821 3444 9851 3473 9861 3480 9841
Special weather statement, Sep 6, 3:42 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT SUN SEP 6 2009

OKZ043-048-062200-
COAL OK-ATOKA OK-
442 PM CDT SUN SEP 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN ATOKA AND SOUTHERN
COAL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF OLNEY AT 442
PM CDT...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ATOKA AND COAL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

LAT...LON 3430 9640 3446 9641 3452 9620 3431 9606

24

The radar

The Norman radar (KTLX), 134 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnston

When
September 6, 4:13 PM CST
Where
Johnston County, 1 mi E of Wapanucka
Measured
0.88 in hail
Reported by
Public
Coordinates
34.370, -96.403

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191839.